Strong Wind, Wabash
- When
- December 31, 11:00 AM CST to 1:00 PM CST
- Where
- Wabash forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. Behind the low, strong west northwest winds gusted 40 to 45 mph across northern Wabash County near Allendale.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. Behind the low, strong west northwest winds gusted 40 to 45 mph across northern Wabash County near Allendale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 5:54 AM CST, 5 hours 6 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
554 AM CST Tue Dec 31 2024
.KEY MESSAGES...
- Windy today, with gusts of 35 to 45 mph possible through late
this afternoon. A Wind Advisory is in effect from 8 AM to 5 PM
CST for much of the area.
- Temperatures will tumble back towards seasonable values this
afternoon as a cold front passes. Seasonably chilly weather
will then persist through the end of the work week.
- A potentially impactful winter storm remains possible Sunday
into Monday. While confidence remains low regarding
precipitation type and amounts, confidence in impacts to
travel in or near our region is growing.
- The risk of the coldest temperatures of the winter is
increasing for next week. Temperatures may fall to 10-20
degrees below normal for several days.
&&
.UPDATE...
Issued at 553 AM CST Tue Dec 31 2024
Updated Aviation discussion for the 12z TAF issuance.
&&
.DISCUSSION...
Issued at 328 AM CST Tue Dec 31 2024
Today and tonight... Active weather will continue today. A
deepening 996 mb surface low located over St. Louis will lift
east-northeast of the region today. Gradient winds on the
backside of the system will ramp up this morning through the
afternoon. After looking at BUFKIT sounding momentum transfer
gusts and ensemble guidance, felt confident enough to issue a
Wind Advisory for nearly all the region (save for some Ozark
Foothills counties) from 14-23z today. Some of the western
counties near and west of the Mississippi River may see winds
die down a bit sooner than 23z, and the advisory could be
canceled a few hours early there.
Outside of wind, expect ongoing scattered showers and stray
thunderstorms to gradually wind down across the Evansville Tri-
State region by mid to late morning as surface cold front sweep
through the region. This will send temperatures tumbling from
the 50s and 60s early this morning to the lower to middle 40s by
this evening. Added a mention of flurries to the forecast
across the northern half the region late tonight through
Wednesday morning where upper-level ripples will keep minor
vertical ascent going in this area. Low temperatures tonight
will fall near the freezing mark over the region.
Wednesday through Saturday night...A colder and generally drier
weather pattern will settle over the region to open the new
year. Cyclonic troughing will gradually shift southward across
the central and eastern CONUS. This will allow temperatures to
return to near normal values on New Year's Day and Thursday,
with high temperatures reaching the upper 30s to lower 40s and
overnight lows in the middle to upper 20s. Another cold front
will bring even colder air Friday into Saturday, with high
temperatures only reaching the middle to upper 30s on Friday and
the lower to middle 30s on Saturday. A weak clipper associated
with the secondary cold front may bring flurries or a dusting of
snow to the Evansville Tri-State area Thursday night, but no
travel impacts are expected at this time.
Sunday through Monday... All eyes remain focused on the
potential winter storm that could impact parts or all the
region, mainly Sunday night through Monday morning. Looking at
the latest deterministic and ensemble guidance shows a similar
picture: Surface low pressure ejecting from the southern Rocky
Mountains and moving northeast through the Tennessee and Lower
Ohio River Valleys. There will be a source of cold air in the
form of Arctic high pressure pushing into the Upper Midwest and
Gulf of Mexico moisture available to push up QPF amounts to
about 0.75-1.50" in liquid equivalent over the forecast area.
With all that said, can we say exactly what's going to happen at
this point? Not particularly. It is still simply too far in the
future. Trying to nail down thermal profiles where a degree or
two could make a ton of difference in precipitation type and
amounts six days from now is a fool's errand. As we see it
currently, there are three possible outcomes with equally likely
chances of happening:
1) A cold, all-snow system with significant accumulations
across all or part of the area. This would certainly bring
travel impacts.
2) A warmer system with mainly rain, possibly with some freezing
rain or sleet possible around the Interstate 64 corridor.
Travel impacts would be unlikely with this outcome.
3) A wintry mix, with periods of freezing rain, sleet, snow, or
just rain possible at times. This would include the possibility
of significant icing from freezing rain or impactful sleet and
snow accumulations. Travel impacts would be possible to likely
with this outcome as well.
That's where things stand at the moment. Details will become
much clearer in the next 3-4 days, so the best thing to do is
keep checking for updates. If you have travel plans during the
Sunday-Monday period, consider that two of the three outcomes
listed above would include travel impacts over the local area
or near it. It may be prudent to make alternate arrangements if
possible to be on the safe side.
Beyond Monday, a wave of Arctic air looks increasingly likely to
impact the region for much of next week. Temperatures 10-20
degrees below normal are possible, which would yield highs in
the 20s and 30s and lows in the single digits and teens. With
temperatures this cold, subzero wind chills would be possible as
well. This looks to be pretty sustained cold air outbreak event,
and several days of below normal temperatures are within the
realm of possibility.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 553 AM CST Tue Dec 31 2024
As surface low pressure passes north of the region, scattered
to numerous showers (and isolated thunderstorms) will impact
MVN, EVV, and OWB this morning into the afternoon. PAH and CGI
will stay dry, but all terminals will see MVFR cigs through much
of the day. A few hours of IFR restrictions will impact EVV and
OWB this afternoon as well. Conditions will gradually improve
late tonight, but MVFR cigs will linger at EVV and OWB.
The other story will be powerful gradient winds. W-SW winds of
15-25 kts with gusts of 30-35 knots will impact all terminals
this morning, gradually becoming W-NW this afternoon. Winds
will gradually relax tonight, but occasional gusts of 15-20 kts
will persist well after 00z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 5 PM CST this afternoon for ILZ075>078-
080>094.
MO...Wind Advisory until 5 PM CST this afternoon for MOZ076-086-087-
109>112-114.
IN...Wind Advisory until 5 PM CST /6 PM EST/ this afternoon for
INZ081-082-085>088.
KY...Wind Advisory until 5 PM CST this afternoon for KYZ001>022.
&&
UPDATE...DWS
DISCUSSION...DWS
AVIATION...DWSHazardous Weather Outlook National Weather Service Paducah KY 712 AM CST Tue Dec 31 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 712 AM CST Tue Dec 31 2024 /812 AM EST Tue Dec 31 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Gusty west to northwest winds of 40 to 45 mph are possible this morning and afternoon over much of the region. Refer to the Wind Advisory for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A potential winter storm remains possible Sunday into Monday. While it is too early to determine precipitation types and amounts, impacts to travel are a growing possibility. .SPOTTER INFORMATION STATEMENT... Spotter reports of high winds and any wind damage would be appreciated.
Preliminary Local Storm Report
National Weather Service Paducah KY
502 AM CST Tue Dec 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM Non-Tstm Wnd Gst 6 E Madisonville 37.35N 87.40W
12/31/2024 M41 MPH Hopkins KY AWOS
AWOS station K2I0 Madisonville KY.
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
658 AM CST Tue Dec 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM Non-Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
12/31/2024 M40 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
&&
DWSThe national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226429.